Illinois, 2010

Winter Storm in Illinois, December 3 to 4, 2010

December 3 to 4, 2010 · NWS LOT · 3 events in 3 counties and zones

Snow began falling across northern and central Illinois during the evening hours of December 3rd and continued into the afternoon hours of December 4th. Snowfall totals ranged from 5 to 8 inches across a large area.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

Snow began falling across northern and central Illinois during the evening hours of December 3rd and continued into the afternoon hours of December 4th. Snowfall totals ranged from 5 to 8 inches across a large area. Storm total snowfall amounts included 7.8 inches in Peru; 7.0 inches four miles southwest of Ottawa; 6.0 inches in Streator; 6.0 inches in Marseilles and 6.0 inches in Chatsworth.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Dec 3, 3:48 PM CST, 2 hours 12 minutes earlier.

Area forecast discussion, Dec 3, 3:48 PM CST, 2 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
348 PM CST FRI DEC 3 2010

.DISCUSSION...
348 PM CST

TONIGHT THROUGH SATURDAY NIGHT...

APOLOGIZE FOR THE LATE AFD...BEEN RUNNING BEHIND ALL DAY DUE TO BIG
DATA OUTAGE TODAY. GOING FORECAST FOR UPCOMING STORM IS PRETTY MUCH
RIGHT ON TRACK WITH JUST SOME MINOR TWEAKS TO TIMING OF HEADLINES TO
COINCIDE WITH EXPECTED TIMING OF SNOWFALL.

INTENSE VERTICAL CIRCULATION ASSOCIATED WITH NARROW MID-LEVEL
FRONTOGENETIC BAND HAS SATURATED COLUMN FROM TOP DOWN WITH A NARROW
BAND OF SOME RESPECTABLE SNOW MARCHING EAST INTO NW IL AT MID
AFTERNOON. THIS BAND WILL RESULT IN A BIT EARLIER ARRIVAL TIME FOR
SNOWFALL OVER OUR WESTERN CWA THIS EVENING AND HAVE ADJUSTED THE
START TIME OF THE ADVISORY UP A FEW HOURS THERE TO ACCOUNT FOR THIS.
RUC/WRF-NAM SUGGEST THIS BAND WILL SLOWLY TRANSLATE EASTWARD INTO
NORTH CENTRAL ILLINOIS WHILE SLOWLY WEAKENING THIS EVENING.
HOWEVER...AS THIS OCCURS EXPECT DEEP ISENTROPIC LIFT TO INCREASE AS
LOW/MID LEVEL FLOW BACKS IN ADVANCE OF THE SHORTWAVE RESULTING IN AN
EXPANDING AREA OF LIGHT TO MODERATE SNOW.

EVENT LOOKS TO BE ROUGHLY A 12 HOUR LONG PERIOD OF ACCUMULATING SNOW
WITH IT WINDING DOWN FROM NORTHWEST TO SOUTHEAST SATURDAY MORNING
INTO THE EARLY AFTERNOON HOURS ACROSS THE CWA. HAVE MAINTAINED
HIGHEST FORECAST SNOWFALL TOTALS OVER OUR WESTERN CWA WHERE THIS
INITIAL FRONTOGENETIC BAND WILL PROBABLY NUDGE TOTALS UPWARD AN INCH
OR TWO. GENERALLY EXPECT SNOWFALL TOTALS TO END UP IN THE 3-5 INCH
RANGE THOUGH CANT TOTALLY RULE OUT ISOLATED 6-7 INCH TOTALS OVER
WESTERN CWA.

PROBABLY THE BIGGEST WILD CARD LEADING INTO THIS EVENT IS THE LAKE
EFFECT POTENTIAL. HIGHER RESOLUTION MODELS HAVE FOR THE PAST COUPLE
OF DAYS BEEN DEVELOPING A MESOLOW OVER LAKE MICHIGAN AS GRADIENT
COLLAPSES TONIGHT AND LAND BREEZE DEVELOPS. THERMODYNAMICALLY...THIS
IS HARDLY THAT SPECTACULAR OF A SET UP FOR LAKE EFFECT WITH FAIRLY
MARGINAL INSTABILITY...HOWEVER GIVEN THE CONSISTENCY OF THE VARIOUS
MODELS SUPPOSE THERE IS A GOOD PROBABILITY OF A MESOLOW FEATURE
DEVELOPING OVER SOUTHERN LAKE MICHIGAN TONIGHT. UNFORTUNATELY THE
MOVEMENT OF THESE FEATURES IS ALL THAT PREDICTABLE AND SINCE THEY
TEND TO FOCUS CONVERGENCE AND LEAD TO INTENSE SNOW BANDS IT IS
WORRISOME THAT THE MODELS ALL DEVELOP ONE. PLAN OF ATTACK FOR NOW IS
TO MENTION LOCALLY HIGHER TOTALS NEAR THE LAKE...PARTICULARLY OVER
NW INDY SAT NIGHT WHERE DURATION OF LAKE EFFECT MAY BE LONGER.

DID GIVE SERIOUS CONSIDERATION TO UPGRADING LAKESIDE COUNTIES TO
WARNINGS...BUT MARGINAL THERMODYNAMIC ENVIRONMENT ALONG WITH THE
UNCERTAINTIES REGARDING POSSIBLE DEVELOPMENT OF MESOLOW AND ITS
EVENTUAL MOVEMENT IF IT DOES DEVELOP REALLY GAVE ME HESITATION ON
UPGRADING AT THIS TIME. QUITE POSSIBLE THAT LATER SHIFTS MAY NEED TO
BUMP UP SNOW TOTALS AND UPGRADE TO A WARNING FOR AREAS NEAR THE LAKE
ONCE LAKE EFFECT SHOWS THE WHITES OF ITS EYES.

IZZI

LONG TERM...SUNDAY THROUGH FRIDAY...

LAKE EFFECT SNOW WILL BE SLOWLY BE SHIFTING EAST SUNDAY MORNING
AS WINDS STEADILY TURN MORE NORTHWEST SATURDAY NIGHT INTO SUNDAY
MORNING. THIS SHOULD PUSH THE ACCUMULATING SNOW EAST INTO LAPORTE
COUNTY. HOWEVER WINDS WILL REMAIN NORTHWEST ENOUGH THAT SOME SNOW
SHOWERS WILL STILL BE POSSIBLE ACROSS NORTHEAST PORTER COUNTY THRU
MONDAY...THOUGH NO SIGNIFICANT ACCUMULATION IS EXPECTED DURING THIS
TIME PERIOD.

MAIN WEATHER CONCERN/ISSUE NEXT WEEK WILL BE THE EXPECTED MUCH
COLDER TEMPERATURES. WHILE NOT TOO DEEP...SHOULD BE A RATHER
CONSISTENT SNOW PACK ACROSS THE AREA FROM TONIGHT/S SNOW AND IN THE
ABSENCE OF ANY SIGNIFICANT CLOUD COVER...GOOD RADIATION EACH NIGHT
SHOULD ALLOW RATHER CHILLY TEMPS IN THE SINGLE DIGITS/LOWER TEENS
THOUGH OVERALL CONFIDENCE OF JUST HOW COLD TEMPS WILL DROP ISN/T
THAT HIGH.

BY THURSDAY...ANOTHER SYSTEM WILL BE DROPPING SOUTHEAST FROM CANADA
ACROSS THE MIDWEST/WESTERN GREAT LAKES. THIS LOW TRACKS TOWARD IL
THEN LIFTS NORTHEAST ACROSS THE LAKES FRIDAY. SHOULD THIS VERIFY...
WILL LIKELY SEE A MODERATION IN TEMPS THURSDAY/FRIDAY WITH BULK OF
PRECIP WITH THIS SYSTEM STAYING NORTH OF THE AREA. TRAILING COLD
FRONT SWINGS THRU FRIDAY NIGHT/SATURDAY WITH ANOTHER SURGE OF VERY
COLD AIR NEXT WEEKEND. CMS

&&

.AVIATION...

//ORD AND MDW CONCERNS...UPDATED 20Z...

* NO OPERATIONAL CONCERNS THROUGH 03Z.
* AFTER 03Z TIMING AND DURATION OF SNOW...AND ASSOCIATED IFR
  CONDITIONS.

PAW

//DISCUSSION...UPDATED 18Z...

SHORT WAVE WILL MOVE SOUTHEAST ACROSS THE TERMINAL AREA TONIGHT.
VFR CIGS LOWERING THROUGH THE AFTERNOON AND EVENING IN ADVANCE OF
THE WAVE. SNOW EXPECTED TO BEGIN REACHING THE GROUND AROUND 03Z AT
RFD...THEN SPREAD SOUTHEAST INTO NORTHWEST INDIANA BY 07Z. IFR VIS
AND OCNL IFR CIGS WITH THE SNOW. CONDITIONS IMPROVING TO MVFR
SATURDAY MORNING AS THE SYSTEM MOVES OFF TO THE SOUTHEAST. THEN
LAKE EFFECT SNOW DEVELOPING SATURDAY EVENING OVER NORTHEAST
ILLINOIS AND NORTHWEST INDIANA AS TEMPERATURES DROP.

PAW

//ORD AND MDW CONFIDENCE...UPDATED 20Z...

* HIGH CONFIDENCE IN ALL FORECAST ELEMENTS THROUGH 03Z.
* MEDIUM CONFIDENCE IN TIMING OF THE ONSET OF SNOW OVERNIGHT.

PAW

//OUTLOOK FOR ORD/MDW FOR 06Z SUNDAY-12Z THURSDAY...UPDATED 18Z...

SATURDAY NIGHT...MVFR. CHANCE OF SNOW SHOWERS WITH IFR.

SUNDAY...MVFR BECOMING VFR.

MONDAY...VFR.

TUESDAY...VFR.

WEDNESDAY...VFR.

THURSDAY...VFR.

PAW

&&

.MARINE...
300 PM CST

MAIN FOCUS OF MARINE FORECAST CONTINUES TO BE PROLONGED PERIOD OF
GALE/NEAR GALE FORCE NORTH/NORTHWEST WINDS DEVELOPING THIS WEEKEND
AND CONTINUING THROUGH EARLY NEXT WEEK.

RELATIVELY QUIET CONDITIONS ON LAKE MICHIGAN IN NEAR TERM WITH WEAK
AREA OF HIGH PRESSURE MOVING SOUTHEAST ACROSS THE AREA THROUGH THIS
EVENING. LOW PRESSURE OVER NEBRASKA THIS AFTERNOON WILL MOVE QUICKLY
SOUTHEAST INTO THE OHIO VALLEY SATURDAY MORNING HOWEVER...WHILE
DEEPER LOW PRESSURE DEVELOPS OFF OF NEW ENGLAND. THIS...COMBINED
WITH STRONG HIGH PRESSURE PUSHING COLD AIR ACROSS THE MIDWEST WILL
SET UP A TIGHTENING PRESSURE GRADIENT ACROSS THE WESTERN LAKES WITH
WINDS SHIFTING NORTH AND INCREASING SATURDAY AFTERNOON INTO SUNDAY.

CURRENT MODEL GUIDANCE HAS SLOWED ARRIVAL OF STRONGER WINDS JUST
A BIT SATURDAY...THOUGH APPEARS SPEEDS WILL INCREASE TO 30 KTS
SATURDAY EVENING AND TO GALE FORCE BY SUNDAY NIGHT AND MONDAY.
SURFACE HIGH BUILDING SLOWLY SOUTH...AND DEEPENING LOW OFF NEW
ENGLAND AND THE CANADIAN MARITIMES WILL KEEP WINDS UP FOR A
PROLONGED PERIOD...THOUGH APPEARS GALES WILL SLOWLY SUBSIDE MONDAY
NIGHT/EARLY TUESDAY.

RATZER

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...WINTER WEATHER ADVISORY...ILZ003-ILZ004-ILZ008-ILZ010-ILZ011-
     ILZ019-ILZ021-ILZ032-ILZ039...8 PM FRIDAY TO 4 PM SATURDAY.

     WINTER WEATHER ADVISORY...ILZ005-ILZ012-ILZ013-ILZ020-ILZ022-
     ILZ023-ILZ033...MIDNIGHT SATURDAY TO 4 PM SATURDAY.

     WINTER WEATHER ADVISORY...ILZ006-ILZ014...MIDNIGHT SATURDAY TO
     MIDNIGHT SUNDAY.

IN...WINTER WEATHER ADVISORY...INZ001-INZ002...MIDNIGHT SATURDAY TO 4
     AM SUNDAY.

     WINTER WEATHER ADVISORY...INZ010-INZ011-INZ019...MIDNIGHT
     SATURDAY TO 4 PM SATURDAY.

LM...NONE.
&&
Hazardous weather outlook, Dec 3, 3:45 PM CST, 2 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
345 PM CST FRI DEC 3 2010

ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019-
042145-
WINNEBAGO-BOONE-MCHENRY-LAKE ILLINOIS-OGLE-LEE-DE KALB-KANE-
DUPAGE-COOK-LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-
IROQUOIS-FORD-LAKE INDIANA-PORTER-NEWTON-JASPER-BENTON-
345 PM CST FRI DEC 3 2010 /445 PM EST FRI DEC 3 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL ILLINOIS...
NORTHEAST ILLINOIS AND NORTHWEST INDIANA.

.DAY ONE...TONIGHT.

SNOW WILL SPREAD ACROSS THE REGION FROM WEST TO EAST THIS EVENING
AND OVERNIGHT. SEVERAL INCHES OF SNOW ACCUMULATION WILL RESULT IN
HAZARDOUS TRAVEL CONDITIONS LATER THIS EVENING AND OVERNIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

SNOW WILL TAPER OFF TO FLURRIES SATURDAY AFTERNOON WITH ADDITIONAL
ACCUMULATION EXPECTED...RESULTING IN CONTINUED HAZARDOUS TRAVEL
CONDITIONS.

LAKE EFFECT SNOW IS EXPECTED TO DEVELOP OVER NORTHEAST ILLINOIS
LATE SATURDAY AFTERNOON...THEN SHIFT EAST INTO NORTHWEST INDIANA
SATURDAY NIGHT. SEVERAL INCHES OF ADDITIONAL LAKE EFFECT SNOW ARE
POSSIBLE... ESPECIALLY ACROSS NORTHWEST INDIANA SATURDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NECESSARY THROUGH TONIGHT.
HOWEVER...SNOWFALL REPORTS WILL BE GREATLY APPRECIATED.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

LMZ740>745-042145-
WINTHROP HARBOR TO WILMETTE HARBOR-
WILMETTE HARBOR TO NORTHERLY ISLAND-
NORTHERLY ISLAND TO CALUMET HARBOR-CALUMET HARBOR TO GARY-
GARY TO BURNS HARBOR-BURNS HARBOR TO MICHIGAN CITY-
345 PM CST FRI DEC 3 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS NEARSHORE
WATERS OF LAKE MICHIGAN AND THE INDIANA NEARSHORE WATERS OF LAKE
MICHIGAN.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

HAZARDOUS CONDITIONS FOR SMALL CRAFT ARE EXPECTED FROM SATURDAY
NIGHT THROUGH WEDNESDAY NIGHT.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-042145-
LAKE MICHIGAN FROM MICHIGAN CITY IN TO ST. JOSEPH MI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM SEUL CHOIX POINT TO ROCK ISLAND PASSAGE 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN SOUTH OF A LINE FROM SEUL CHOIX POINT TO THE
MACKINAC BRIDGE AND NORTH OF A LINE FROM CHARLEVOIX MI TO SOUTH
FOX ISLAND 5 NM OFFSHORE-
LAKE MICHIGAN FROM CHARLEVOIX TO POINT BETSIE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM POINT BETSIE TO MANISTEE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM ROCK ISLAND PASSAGE TO STURGEON BAY WI-
LAKE MICHIGAN FROM STURGEON BAY TO TWO RIVERS WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM TWO RIVERS TO SHEBOYGAN WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM SHEBOYGAN TO PORT WASHINGTON WI 5 NM OFFSHORE
TO MID LAKE-
LAKE MICHIGAN FROM PORT WASHINGTON TO NORTH POINT LIGHT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM NORTH POINT LIGHT TO WIND POINT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WIND POINT WI TO WINTHROP HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WINTHROP HARBOR TO WILMETTE HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WILMETTE HARBOR IL TO MICHIGAN CITY IN 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM PENTWATER TO MANISTEE MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM WHITEHALL TO PENTWATER MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM GRAND HAVEN TO WHITEHALL MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM HOLLAND TO GRAND HAVEN MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM SOUTH HAVEN TO HOLLAND MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM ST. JOSEPH TO SOUTH HAVEN MI 5 NM OFFSHORE TO
MID LAKE-
345 PM CST FRI DEC 3 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE OPEN WATERS OF LAKE
MICHIGAN.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

GALE FORCE WINDS ARE EXPECTED FROM SUNDAY NIGHT THROUGH MONDAY
NIGHT.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 winter storm. Local standard time, as filed.

Winter Storm, La Salle

When
December 3, 6:00 PM CST to December 4, 2:00 PM CST
Where
La Salle forecast zone
Reported by
Trained Spotter
Coordinates
41.344, -88.886 (the zone’s center; the record gives no point)

Winter Storm, Livingston

When
December 3, 6:00 PM CST to December 4, 2:00 PM CST
Where
Livingston forecast zone
Reported by
Trained Spotter
Coordinates
40.892, -88.558 (the zone’s center; the record gives no point)

Winter Storm, Ford

When
December 3, 6:00 PM CST to December 4, 2:00 PM CST
Where
Ford forecast zone
Reported by
Trained Spotter
Coordinates
40.597, -88.223 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2010Every state in 2010This day in weather historyWarnings in Illinois, December 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 268499, 268500, 268501.